Direct-acting oral anticoagulants have transformed the prevention of venous thromboembolism and stroke in atrial fibrillation over the last decade. Since 2011, five DOACs have received FDA approval—apixaban, betrixaban, dabigatran, edoxaban, and rivaroxaban. In the last 5 years, these drugs have overtaken warfarin as the agents of choice for many conditions requiring blood thinners, largely because of their ease in dosing and management, reduced risk of intracranial hemorrhage, and better prevention of strokes.
While DOACs do not have the long list of drug interactions or carefully monitored foods associated with warfarin, they do interact with a number of OTC medications and supplements. Patients taking the drugs seem unaware of the OTC medications they should avoid or the potential risk of interactions, according to a study published in the Journal of the American Geriatrics Society.
A survey conducted by Derjung Tarn, MD, PhD, of the David Geffen School of Medicine at the University of California in Los Angeles and colleagues found that 97.5% of patients prescribed DOACs also took OTC medications, and 33% used at least one OTC product that could cause dangerous internal bleeding in conjunction with a daily DOAC on most days.
About 15% of patients took daily aspirin, and two-thirds of those also used other problematic OTC products. An additional 10.4% took aspirin on some days or as needed. Daily ibuprofen or naproxen use was reported by 1.8% of patients, while 28.5% said they used the drugs occasionally.
Dietary supplements were used by 78.1% of patients and more than 20% reported taking dietary supplements with potential for serious interactions either daily or most days. A number of common supplements may increase bleeding risk, such as Chinese herbal combinations with danshen, dong quai, and ginseng; ginger, gingko biloba; green and chamomile teas; St. John’s wort; and turmeric. The most commonly consumed supplements with potential apixaban interactions in the study were herbal teas and turmeric, followed by Chinese herbs, ginger, and gingko biloba.
Two-thirds of respondents said they did not know or were incorrect about the potential for increased bleeding from combining nonsteroidal anti-inflammatory drugs with apixaban. The researchers found that the less knowledge a patient had about these interactions, the more likely they were to use OTC products.
The team surveyed 771 English- and Spanish-speaking patients in 2018 who had been prescribed the DOAC apixaban. The researchers inquired about the patients’ knowledge of drug interactions with apixaban, and their use of OTC medications, supplements, and other herbal products.
The study comes on the heels of a recent case report of a patient taking another DOAC, dabigatran, who presented to the hospital 3 days after he started consuming a boiled mixture of ginger and cinnamon. The herbal concoction led to gastrointestinal bleeding, hemorrhagic shock, and death, despite the use of a reversal agent for the DOAC and aggressive resuscitation measures. The authors of that report cautioned that, “The use of DOACs with herbal products without consulting healthcare professionals increases the possibility of drug-herb interactions and their adverse effects.”
« Click here to return to OTC Update.